Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 279, NWS Wichita, KS

November 27, 2005Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 27, 2005, 2:15 PM CST for Chautauqua County, Montgomery County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2005, 2:15 PM CST (20:15 UTC)
Expired
Nov 27, 2005, 2:27 PM CST
In force
12 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 12:36 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 10:47 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 27, 10:47 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1047 AM CST SUN NOV 27 2005

.UPDATE...
NO MAJOR CHANGES TO THE CURRENT PACKAGE. LOW PRESSURE CONTINUES TO
PROGRESS ACROSS THE CENTRAL PARTS OF THE STATE. SOUTHEAST FLOW
AHEAD OF THE FRONT IS ADVECTING MID 50 DEWPOINTS INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS. WE WILL HAVE TO CONTINUE TO MONITOR
THE ATMOSPHERE AS THE AFTERNOON PROGRESSES FOR POTENTIAL SEVERE
WEATHER THREAT DUE TO A COLD POOL ALOFT...DECENT SHEAR PRESENT AND
A DRY SLOT ROTATING ACROSS OKLAHOMA TOWARDS THE SOUTHERN SECTIONS
OF KANSAS. LARGE HAIL IS LIKELY AND POSSIBLY A TORNADO IS POSSIBLE
WITH ANY STORMS THAT DEVELOP.

&&

.PREV DISCUSSION... /ISSUED 403 AM CST SUN NOV 27 2005/

DISCUSSION...
FORECAST HIGHLIGHTS:
1) SVR THUNDERSTORM POTENTIAL OVER PRIMARILY SE KS THIS AFTERNOON.
2) STRONG NW WINDS TO OVERSPREAD CENTRAL KS TONIGHT, THEN ACROSS
SC KS MONDAY.

TODAY:
FORECAST FOCUS IS ON BEHAVIOR OF INTENSE() UPSTAIRS LOW DIGGING
SE ACROSS CENTRAL ROCKIES. PROGGED POSITIONING OF 300-MB JET MAX
PLACES SE KS BENEATH LEFT EXIT REGION THIS AFTERNOON & WITH MODEST
INSTABILITY AND STRONG DEEP-LAYER SPEED PRESENT, WL INCLUDE SEVERE
DESCRIPTOR THIS AFTERNOON. TSRA THAT DEVELOP WILL BE FAST-MOVING,
WITH DAMAGING WINDS THE PRIMARY THREAT. AS PARENT UPSTAIRS LOW
APPROACHES, DEEP() SFC LOW WILL BEGIN TO LIFT NE ACROSS ERN 1/3
OF KS TO ALLOW WINDS TO SHIFT TO NW & INCREASE MARKEDLY EARLY THIS
EVENING. WITH EXPECTED LATE ARRIVAL OF SYSTEM, CHECKED SWING ON
ISSUING WIND ADVISORY FOR WRN CORRIDOR. TEMPERATURE GRADIENT WILL
BE TIGHT & DIFFICULT TO PIN-POINT ACROSS SE KS (WHERE NO DOUBT
ALIGNED WITH WARM ADVECTION AXIS) & ALONG NW CORRIDOR, WHERE NO
DOUBT CLOSEST TO ONSET OF STRONG COLD ADVECTION LATE THIS AFTERNOON.

TONIGHT:
WITH DEEP() SFC LOW CONTINUING TO LIFT ACROSS NE KS & THE MO/IA
BORDER, STRONG COLD ADVECTION INVADES FORECAST AREA IN NW-SE MANNER
VIA STRONG NW WINDS THATLL LIKELY REACH 25-30 MPH ACROSS CENTRAL
KS AROUND 12 MIDNIGHT. RA TO CHANGE TO -SN ACROSS WRN 1/2 OF
CENTRAL KS 9 PM, ACROSS SC KS 12 MIDNIGHT, WITH -RA/-SN MIXTURE
PICTURED FOR SE KS EARLY MONDAY MORNING, AS DEEP WRAP-AROUND
MOISTURE OVERSPREADS NEIGHBORHOOD. GREATEST POTENTIAL FOR
ACCUMULATING SN NO DOUBT TICKETED FOR CENTRAL KS WHERE 1-2
ACCUMULATIONS POSSIBLE BY DAYBREAK. WITH GROUNDS AS WARM AS
THEYVE BEEN, ACCUMULATIONS SHOULD BE TEMPERED, HENCE THE
CONSERVATIVE APPROACH.

MONDAY:
AS PREVIOUSLY-MENTIONED SFC LOW APPROACHES UPR MS VALLEY, NW WINDS
WILL DIMINISH, WITH -SN CONFINED TO NRN TIER COUNTIES IN AFTERNOON.

MONDAY NIGHT-TUE NIGHT:
DRY WEATHER SLATED ALL AREAS AS WEAK SFC RIDGE MOVES ACROSS EAST
ACROSS SRN PLAINS.

WED & WED NIGHT:
NEXT CHANCE FOR RA SLATED FOR WED AFTERNOON AS NEXT COLD FRONT
SURGES E/SE ACROSS KS. TOO EARLY TO SPECULATE AS TO HOW MUCH
MOISTURE WILL BE AVAILABLE FOR COLD FRONT TO WORK WITH, HENCE THE
CONSERVATIVE APPROACH ON POPS FOR TIME BEING.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  34  40  23 /  50  60  20   0
HUTCHINSON      54  32  39  22 /  60  60  30   0
NEWTON          58  33  39  22 /  50  60  30   0
ELDORADO        60  34  40  23 /  50  50  30   0
WINFIELD-KWLD   59  35  42  24 /  50  50  20   0
RUSSELL         50  29  36  20 /  60  70  40   0
GREAT BEND      49  30  38  21 /  60  70  30   0
SALINA          56  32  36  20 /  60  70  40   0
MCPHERSON       56  32  37  21 /  60  60  30   0
COFFEYVILLE     66  37  42  25 /  50  40  20   0
CHANUTE         64  36  40  24 /  50  40  20   0
IOLA            64  35  40  24 /  50  40  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 6 AM MONDAY FOR
KSZ032-033-047>053-067-068-082-083.

&&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CST SUN NOV 27 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1058 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST
KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE
ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT.  THE AREA OF
PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO
SEDAN LINE.

FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT...
WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS
CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY
HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN
EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO
SEDAN LINE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/CH

In the hours before

Special weather statement, Nov 27, 1:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
105 PM CST SUN NOV 27 2005

KSZ033-048>049-051>053-068>072-083-093>096-098>100
-280200-
ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-
ELK KS-ELLSWORTH KS-GREENWOOD KS-HARVEY KS-LABETTE KS-
LINCOLN KS-MCPHERSON KS-MARION KS-MONTGOMERY KS-
NEOSHO KS-SALINE KS-SEDGWICK KS-WILSON KS-WOODSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 19 COUNTIES

IN CENTRAL KANSAS

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             SALINE

IN SOUTH CENTRAL KANSAS

BUTLER                COWLEY                HARVEY
SEDGWICK

IN SOUTHEAST KANSAS

ALLEN                 CHAUTAUQUA            ELK
GREENWOOD             LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...CHANUTE...
COFFEYVILLE...COTTONWOOD FALLS...EL DORADO...ELLSWORTH...EUREKA...
FREDONIA...HILLSBORO...HOWARD...INDEPENDENCE...IOLA...LINCOLN...
MARION...MCPHERSON...NEWTON...PARSONS...SALINA...SEDAN...
WICHITA...WINFIELD AND YATES CENTER.
Special weather statement, Nov 27, 1:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CST SUN NOV 27 2005

KSZ093-094-098-271945-
CHAUTAUQUA-COWLEY-ELK-
112 PM CST SUN NOV 27 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 107 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRENOLA TO 12 MILES
NORTHEAST OF SHIDLER...AND MOVING NORTHEAST AT 35 MPH.

HAIL STONES UP TO THE SIZE OF DIMES ARE POSSIBLE...HOWEVER...MOST
STONES WILL BE NEAR ONE QUARTER INCH OR PEA SIZED.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CHANCE
Local storm report, Nov 27, 1:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             N PEABODY               38.17N 97.10W
11/27/2005  1.00 INCH        MARION             KS   TRAINED SPOTTER

&&

CWH
Local storm report, Nov 27, 1:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TORNADO          4 SW LINCOLNVILLE       38.45N 97.01W
11/27/2005                   MARION             KS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND.

&&

CWH
Local storm report, Nov 27, 1:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TORNADO          E MARION                38.35N 97.02W
11/27/2005                   MARION             KS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND EAST OF MARION. NO DAMAGE
            HAS BEEN REPORTED.

&&

CWH
Local storm report, Nov 27, 2:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TORNADO          2 NE LINCOLNVILLE       38.51N 96.93W
11/27/2005                   MARION             KS   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN. NO DAMAGE REPORTED

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 4:26 AM CSTWinter Weather AdvisoryICTBarton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 7 more42 hr
Nov 27, 1:22 PM CSTSevere Thunderstorm WarningICTMarion53 min
Nov 27, 1:48 PM CSTTornado WarningICTMarion20 min
Nov 27, 1:59 PM CSTSevere Thunderstorm WarningICTElk32 min
Nov 27, 2:29 PM CSTSevere Thunderstorm WarningICTMontgomery61 min
Nov 27, 2:37 PM CSTTornado WarningICTMontgomery22 min
Nov 27, 2:41 PM CSTSevere Thunderstorm WarningICTGreenwood, Woodson28 min
Nov 27, 2:55 PM CSTTornado WarningICTNeosho, Wilson20 min
Nov 27, 3:16 PM CSTSevere Thunderstorm WarningICTMontgomery, Neosho, Wilson24 min
Nov 27, 3:29 PM CSTSevere Thunderstorm WarningICTLabette, Neosho61 min
Nov 27, 3:35 PM CSTSevere Thunderstorm WarningICTAllen, Woodson21 min
Nov 27, 3:40 PM CSTTornado WarningICTLabette, Neosho50 min
Nov 27, 4:01 PM CSTSevere Thunderstorm WarningICTAllen, Neosho44 min
Nov 27, 4:07 PM CSTTornado WarningICTAllen, Neosho21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.